3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Zyprexa + weight gain - any way to curb it??

Reply
 
Thread Tools
Old 12-06-2009, 07:20 PM   #1
One day at a time!
 
thelittleflower's Avatar
 
Join Date: Oct 2009
Posts: 100

S/C/G: see ticker

Height: 5'2''

Question Zyprexa + weight gain - any way to curb it??

Hey ladies, first time poster in this particular forum! I've been diagnosed with rapid cycling bipolar disorder. I've been on and off meds for 7 or so years. I gained a lot of weight with Depakote, but I also ate like crap. I lost 80 pounds, then slowly put some of it back on

Earlier this year I was hospitalized for being suicidal, and the hospital put me on Zyprexa. WOW I had never felt such peace before. This medicine is a wonder drug for me, but the side effects...the weight gain...suck.

I was in the hospital for 5 days, during those 5 days I gained 12 pounds. I went off Zyprexa afterwards and tried Abilify (made me restless) and went back on Lamictal, but it was too expensive. (I go to a community clinic and receive free samples of Zyprexa).

Anyhow, I've been off meds for 4 months because I thought I could handle it. Well, I can't. My mood swings are off the charts and only getting worse. I have an appointment with my pdoc Tuesday, and I am going to ask to go back on Zyprexa. I know, the weight gain, but I'm willing to work with it because I can't stand being like this for much longer. I've tried pretty much every mood stabilizer under the sun, with varying degrees of success, but Zyprexa is the winner.

Long story short, how can I curb these side effects? I've stocked the house with crunchy veggies (no dip) to try to satisfy the inevitable munchies I will get. I'm just terrified of gaining a lot of weight like I did before and while I was on Depakote.

Thanks for the advice, ladies
__________________


First mini goal: 159

thelittleflower is offline   Reply With Quote
Old 12-06-2009, 10:12 PM   #2
Member
 
Join Date: Dec 2009
Posts: 69

Default

A doctor prescribed Zyprexa to me for aggressive behavior when I was 13. I was not diagnosed with bipolar disorder or anything like that. Zyprexa made me have violent thoughts (very scary) and made me gain 90-100 lbs. The company that makes Zyprexa, Eli Lilly, has been sued for billions of dollars for illegal marketing (such as in my case, when they gave it to me for being disobedient) and for downplaying the serious side affects of this medication, which is primarily severe weight gain and diabetes. For adolescents, the side effects also include violent thoughts and suicide, among other things. I'm not trying to scare you, I'm just trying to tell you that Zyprexa is a very controversial drug and it has caused a lot of people suffering. Please do extensive research on it, and talk to your doctor about other medications you might be able to use in place of Zyprexa.

" * Last July, Eli Lilly agreed to pay up to half a billion dollars in order to settle 18,000 claims by patients who claimed they had developed diabetes or suffered a stroke while taking Lilly’s number one atypical antipsychotic, Zyprexa.

* By September, a federal district court judge granted a motion to unseal hundreds of confidential documents about Zyprexa, part of a class-action case filed by pension funds, labor unions and insurance companies seeking for reimbursement for millions allegedly overspent on Zyprexa. They contend the company knowingly withheld information regarding the drug’s side effects while marketing it for off-label use.

* Lilly applied to expand the drug for use by adolescents. Zyprexa is frequently given “off label” to children and teens to treat everything from behavioral problems, including aggression and defiance, to bipolar disorders. A St. Petersburg Times investigation finds in Florida children prescribed antipsychotics have increased some 250 percent over the last seven years.

* In 2004, the American Diabetes Association found Zyprexa more dangerous a cause of diabetes and hyperglycemia than other atypicals because of Zyprexa’s propensity to cause weight gain.

* A recent study found, elderly patients who are given antipsychotic drugs, such as Zyprexa, are three times as likely to experience serious health problems or death within a month of use, compared to those patients not given the drugs, according to recent findings by Canadian researchers.

* In 2007, the Institute for Safe Medication Practices and the Division of Public Health Sciences, Wake Forest University School of Medicine, conducted a longitudinal Adverse Events Reporting System Review of the U.S. FDA's most dangerous drugs. The study found Zyprexa was the thirteenth deadliest drug in the study, with over 1,000 deaths attributed to its use over an eight year period.

With global sales in 2006 eclipsing $4.2 billion, Zyprexa is among Lilly’s top-selling drug and a major contributor to company profits."

I am not able to post links because my account is new, but I quoted this from injuryboard.com.

Feel free to message me if you have any questions.
arumaru is offline   Reply With Quote
Old 12-08-2009, 10:19 PM   #3
Junior Member
 
Join Date: Dec 2009
Posts: 1

Default Zyprexia and weight gain partial solution

There has been one fairly large study in which Provigil was given with Zyprexa and the result was that the weight gain was far less, and in some people, almost nothing. You mayn have trouble getting this rather expensive medication also, but write to Eli Lilly that make zyprezia and ask for assistance with this.

You also need to know that the kind of weight gain you get with zyprexia is very likely to put you at risk for developing diabetes whether or not you gain weight. you need to have blood sugar adn triglyceride monitoring as long as you are on this medication.

YOu can see whether Geodon, another atypical that is more or less weight neutral, will be acceptable to you. It does not ahve the same side effects as Abilify. Also you can add Deplin, which is NOT a medication but a medical food, and has NO side effects we have found. It will work best if given along with taking folic acid, a B-vitamin. This is a very useful way to augment the effects of any ssri or snri medication you are taking for depression.

Also, try writing to the manufacturer of Lamictal (Lamotrogen) adn ask for samples or reduced cost coupons. Tell them about the problems you are having with weight gain. My patients find the drug companies are very willing to assist you in getting their medications.

dr. kathy day
drkathyday is offline   Reply With Quote
Old 12-09-2009, 02:13 PM   #4
One day at a time!
 
thelittleflower's Avatar
 
Join Date: Oct 2009
Posts: 100

S/C/G: see ticker

Height: 5'2''

Default

Thamks a lot for the advice guys! My doctor wrote me a script for Topamax, which should help with the food cravings. I will let you know how it works out. Thanks
__________________


First mini goal: 159

thelittleflower is offline   Reply With Quote
Old 12-29-2009, 09:16 PM   #5
Senior Member
 
sonickel77's Avatar
 
Join Date: Dec 2009
Location: Australia
Posts: 213

S/C/G: 100/ticker/60 kgs

Height: 5 foot 6

Default

Oh dear, Zyprexa. I took that for 2 years in my early 20s when the docs thought I had the early stages of schizophrenia (I didn't).
I put on 20 kgs in that time! It was horrible. Mum also took Zyprexa for a couple of years, and put on about 20kgs too.
It really messes with your metabolism, so even if you're on a diet, it doesn't work.
Let's hope the extra medication works for you, to stop these evil side effects.
sonickel77 is offline   Reply With Quote
Old 01-10-2010, 08:49 PM   #6
One day at a time!
 
thelittleflower's Avatar
 
Join Date: Oct 2009
Posts: 100

S/C/G: see ticker

Height: 5'2''

Default

So far, I'm doing OK. I've gained 5 lbs, but I'm also not working out or trying hard at all. These meds do curb my appetite when I remember my to take them! I am getting a gym membership soon so I will start working out soon. I've been reallllly lazy lately, so Zyprexa is not all to blame! This med is really a wonder drug for me, it's the only mood stabilizer that's truly leveled me out despite the hungry side effects and being a little tired.
__________________


First mini goal: 159

thelittleflower is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


All times are GMT -4. The time now is 11:03 PM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2